I have been through the ringer over the past couple of weeks with my father, 90, who's in a SNF after a bad fall in May due to progressing Parkinson's Disease. He also has CHF, Afib, T2 diabetes, incontinence, & stg 3 kidney disease. FYI...I am an only child, no other living relatives to help me except my husband when he can, & we have a teen at home, so SNF was the only answer.
My father got his 1st UTI back in July. I was familiar with the confusion & delirium it causes in elderly after seeing my aunt go through it her last year of life. He was treated & returned to baseline. He has some very mild dementia that only started after the fall & subsequent surgery, probably due to anesthesia & worsening PD.
Then, a few weeks later, he became severely confused suddenly. Diagnosed another UTI. They gave him Cipro, which seemed to make the delirium much worse. He never seemed to get back to baseline after Cipro was finished, & was often agitated and confused. Over the next few weeks, it kept getting worse. I had them retest for UTI, they said negative. So the SNF doctor tried to convince me that this level of delirium that came on suddenly over the course of just a couple weeks was dementia. I know enough to know that's not usually how dementia develops. One day they gave him Ativan without my knowledge, which caused a horrible reaction & he was out of his mind. Then they put him on an anti-psychotic, Zyprexa, & it made things even worse - it caused agitiation & agression, and he tried to hit me. He has NEVER done that. It was traumatizing & upsetting. After that incident, I went thru my dad's med lists and saw that they'd also been giving him Flexeril since late-July, right after the first UTI, and right when I started to notice the big shift in his cognition and the delirium began to worsen. A quick Google of Flexeril comes up with all sorts of info on how it causes confusion & hallucinations in elderly.
The next day, I spoke to the doctor and had her take him off both the Flexeril & Zyprexa. They did a blood test that showed elevated white blood cells, so of course, as I suspected, he had another UTI, or the other one never cleared completely, which is what I'd been saying all along. After 2 days off of Flexeril & Zyprexa, I visited my dad over the weekend, & he was so much better. Still confused but times of being lucid, not agitated or aggressive, and much more himself. We were able to have a conversation, whereas the previous week or so, he was so delirious that he was in a loop of believing very specific crazy delusions.
But that was short-lived. I visited yesterday & he was back to wandering (he never left his room before all this unless I made him), and in a delusional loop. He called me last night and this morning asking crazy questions but was calm. I am now convinced it's the antibiotic causing worsening delirium after some research on Levoflaxcin. Dr doesn't want to switch it & said he may just have this reaction to all antibiotics and it's clearing the infection as his white blood cell count is normal again.
I cannot get him an appointment with a urologist for at least 2 months. I don't know what to do at this point, He's so distressed from this delirium. There is no quality of life at all. I am so stressed out because all I have done for a full week and a half is try to advocate, and I feel like I am doing the right things to get some improvement, then have it revert back to the delirium. I understand it can take time to clear but I feel like we are in a cycle of UTIs/delirium. He is now taking a D-Mannose/Cranberry supplement daily.
Has anyone experienced anything similar? I am at the point where I don't know what else to do. I asked a couple months ago about Hospice consult and social worker said we weren't there yet. But that was before recurrent UTIs and constant delirium, which to me, seems to be causing further decline. There is no quality of life, this is highly distressing for him and us.
Thankfully, once off then2 psych meds, my dad is a little better. There is still periods of confusion, and that may be the new normal, but he is calm, in good spirits and is acting more like my dad again. I think the UTI plus 2 pysch meds caused him to get aggressive and just out of his mind.
He had his removed because it could have been 1 of 2 things (the other was a bladder stone) causing UTI's and the Urologist gave him the option of removal out of an abundance of caution.
1) Some UTI can be resistant to some antibiotics. That is why the doctor sends the sample away for a culture. It happened to me once years ago, and I had to go back for a different antibiotic script. I raised it recently, and the doctor printed out a list of the antibiotics for UTIs. I looked them up on the net, and the most common one was also the one with the most resistance. So yes, I would check up on the antibiotic for your father’s actual UTI. The doctor should know already, and if not, follow it up.
2) The net says that UTIs are most common in women, because of the plumbing locations down below, but they are actually more difficult to counter in older men.
I hope that it can be sorted out. Best wishes, Margaret
When My Mom was in the hospital for a UTI, they gave her a broad spectrum antibiotic that had penicillin in it. Her admittance records showed she was allergic to penicillin. Dad could be allergic to some. Even a sensitivity will cause problems.
There are antibiotics that rupture tendons. Seems Cipro is one of them. My friend was on Levaquin and now needs a boot to walk. Tendons cannot be repaired. Below is the pharmaceutical name of the antibiotic and the Brand names associated with it.
"Fluoroquinolones: Cipro, Levaquin & Avelox. Fluoroquinolones such as Cipro, Levaquin and Avelox are antibiotics approved to treat or prevent serious bacterial infections, including skin, bone and joint, lower respiratory tract and urinary tract infections. They work by killing or stopping the growth of certain bacteria ..."
Tell the staff to keep those sugar beverages away from him and see how he does if he starts drinking plain water instead. The more water, the better usually, unless his urologist feels that it should be restricted since your dad also has kidney disease.
Some assisted living formularies don’t include many supplements just drugs. So you have to get outside doctor to prescribe a script for each supplement. Finally I would say anything you find that does not work well, then put on their allergy list so if they go to the ER or the hospital they don’t get those, (my aunt can’t have any muscle relaxants or her BP drops very low and she goes into a zombie state for 5-6 min. ) or Cipro, etc. otherwise their reactions to those cause more drugs to be given and it just spirals out of control. Bless you for advocating! It can be a full time job!
Upshot is yes, you should call some hospice agencies and they will do eval. After that last fall it would have been a reasonable next step. I credit them with finally getting her meds balanced. And the ALF should be calling you with med changes anyway. Good luck but I think you will be pleased with hospice. It certainly took a lot of stress out of our lives.
Flexeril makes ME loopy as heck, so I can't imagine what it would do to an elderly man.
Some antibiotic has to be found to cure your dad of this UTI and keep him normalized. Even hospice will want to treat his UTI. And it's true that the social worker has no say in whether a hospice evaluation is in order.....that falls to dad's PCP. I suggest you get the PCP to write an order for one asap.
I hope you can get dad stabilized and to stop with the delirium which is awful. Sending you a hug and a prayer for a resolution to this madness.
Sometimes, changes in cognition can come on quickly. It could be med related, or his PD or just time. He does certainly appear to have had further decline so I would agree that a hospice eval is appropriate. Don't even ask the social worker. Ask the doctor or call a hospice organization to check him out.
It's so sad when their quality of life is so low as to be nonexistent.
Best of luck.